Hail, St. Joseph
- When
- May 30, 6:30 PM EST
- Where
- St. Joseph County, Roseland
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.733, -86.250
4 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 30, 5:03 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 503 PM EST SUN MAY 30 2004 .UPDATE... ZONE UPDATE HAS BEEN ISSUED FOR TORNADO WATCH NUMBER 338 WHICH NORTHWEST OHIO COUNTIES OF WILLIAMS...FULTON...HENRY...ALLEN... PUTNAM...PAULDING...VAN WERT AND DEFIANCE. NO OTHER CHANGES WERE MADE TO THE GRIDDED FORECAST. && .PREVIOUS DISUCSSION... SHORT TERM... STRONG STORM SYSTEM CENTERED OVER THE NORTHERN PLAINS WILL PUSH A COLD FRONT THROUGH THE AREA LATER TONIGHT. STRONG VERTICAL WIND SHEAR AND INCREASING INSTABILITY AHEAD OF THE COLD FRONT WILL CONTINUE CHANCES OF SEVERE WEATHER THROUGH MUCH OF TONIGHT. MODELS ARE IN REASONABLY GOOD AGREEMENT IN MOVEMENT OF THE FRONT WITH THE GFS A LITTLE BETTER. A SECONDARY FRONT WILL SWEEP THROUGH THE AREA MONDAY GIVING THE REGION ANOTHER CHANCE OF THUNDERSTORMS. LONG TERM... THE WESTERLIES WILL CONTINUE TO CROSS THE NORTHERN UNITED STATES THROUGH AT LEAST NEXT WEEKEND. BOTH THE GFS AND ECMWF ARE IN AGREEMENT IN MOVING A STRONG UPPER LOW TO NORTHERN WISCONSIN BY MONDAY NIGHT. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE AREA THROUGH WEDNESDAY AS THIS SYSTEM WILL BE SLOW TO MOVE EAST INTO SOUTHEAST CANADA. A SHORT WAVE RIDGE WILL THEN MOVE INTO THE UPPER MIDWEST WEDNESDAY NIGHT. THIS WILL GIVE THE WESTERN LOWER GREAT LAKES A PERIOD OF DRY WEATHER WHICH WILL EXTEND INTO NEXT WEEKEND. ANOTHER SHORTWAVE WILL ENTER THE MIDWEST LATE SATURDAY GIVING THE AREA ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY. CURRENT FORECAST LOOKS GOOD SO NO CHANGES ARE PLANNED. && .AVIATION... CONVECTION OCCURRING OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA WILL MOVE EAST ACROSS THE REST OF NORTHERN INDIANA OVER THE NEXT SEVERAL HOURS. THERE IS A TORNADO WATCH IN EFFECT UNTIL 7PM EST FOR NORTHERN INDIANA SOUTH OF A LINE FROM AROUND NORTH JUDSON TO AROUND GRABIL. THUNDER IS MENTIONED IN BOTH TERMINAL FORECASTS THIS AFTERNOON. THIS ACTIVITY IS BEING CAUSED BY A SLOW MOVING WARM FRONT CURRENTLY LOCATED ACROSS NORTHERN INDIANA. A STRONG COLD FRONT WILL FOLLOW THE WARM FRONT ACROSS THE AREA LATER TONIGHT WITH ANOTHER ROUND OF SEVERE THUNDERSTORMS POSSIBLE. AGAIN THUNDER IS IN BOTH TERMINAL FORECASTS FOR TONIGHT. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...TORNADO WATCH NUMBER 331 SOUTH OF A LINE FROM NORTH JUDSON TO GRABIL INDIANA TILL 7PM EST. MI...NONE. OH...TORNADO WATCH NUMBER 338 FOR OHIO ZONES 001-002-004-005- 015-016-24-025 TIL 10 PM EDT. && SLL/GLL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 450 AM EST SUN MAY 30 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-310950- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 450 AM EST SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED TODAY AND TONIGHT... .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...WITH LARGE HAIL AND ISOLATED TORNADOES BEING THE BIGGEST CONCERN. A WARM FRONT MOVING INTO THE REGION WILL CAUSE THUNDERSTORMS TO DEVELOP DURING THE MORNING AND EARLY AFTERNOON HOURS. A COLD FRONT WILL MOVE IN TONIGHT...INTERACTING WITH AN UNSTABLE AIR MASS EXPECTED TO BE IN PLACE. THIS WILL SET THE STAGE FOR A POTENTIALLY MORE SIGNIFICANT ROUND OF SEVERE THUNDERSTORMS...ESPECIALLY SOUTH AND WEST OF A SOUTH BEND TO FORT WAYNE LINE. THE INTENSITY OF THESE STORMS WILL BE DEPENDANT ON THE AMOUNT OF HEATING THAT OCCURS TODAY. DAMAGING WINDS WILL POSE THE GREATEST THREAT FROM THESE STORMS. HOWEVER...LOCALLY HEAVY RAINFALL AND LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...THE STRONGEST STORMS MAY CONTAIN SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY...ESPECIALLY LATER THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX. FISHER/JT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
246 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG SOUTH BEND 41.68N 86.27W
05/30/2004 ST. JOSEPH IN LAW ENFORCEMENT
SEVERAL TREES DOWN
&&
STEVENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0238 PM FLOOD ELKHART 41.69N 85.97W
05/30/2004 ELKHART IN AMATEUR RADIO
1 TO 5 INCHES WATER OVER COUNTY ROADS
&&
STEVENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG CONSTANTINE 41.84N 85.67W
05/30/2004 ST. JOSEPH MI LAW ENFORCEMENT
SEVERAL TREES DOWN
0255 PM TSTM WND DMG 4 NE LAGRANGE 41.68N 85.36W
05/30/2004 LAGRANGE IN LAW ENFORCEMENT
TREE BLOWN DOWN
&&
STEVENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG SHERWOOD 42.00N 85.24W
05/30/2004 BRANCH MI LAW ENFORCEMENT
TREE BLOWN DOWN
&&
STEVENSPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG SHERWOOD 42.00N 85.24W
05/30/2004 BRANCH MI LAW ENFORCEMENT
TREE BLOWN DOWN
0255 PM TSTM WND DMG 4 NE LAGRANGE 41.68N 85.36W
05/30/2004 LAGRANGE IN LAW ENFORCEMENT
TREE BLOWN DOWN
0238 PM FLOOD ELKHART 41.69N 85.97W
05/30/2004 ELKHART IN AMATEUR RADIO
1 TO 5 INCHES WATER OVER COUNTY ROADS
0225 PM TSTM WND DMG CONSTANTINE 41.84N 85.67W
05/30/2004 ST. JOSEPH MI LAW ENFORCEMENT
SEVERAL TREES DOWN
0210 PM TSTM WND DMG 8 E EDWARDSBURG 41.80N 85.93W
05/30/2004 CASS MI LAW ENFORCEMENT
SEVERAL TREES DOWN
0203 PM TSTM WND DMG EDWARDSBURG 41.80N 86.08W
05/30/2004 CASS MI LAW ENFORCEMENT
SEVERAL TREES DOWN
0201 PM TSTM WND DMG NILES 41.83N 86.25W
05/30/2004 BERRIEN MI AMATEUR RADIO
TREES DOWN IN 3 LOCATIONS WITHIN THE CITY LIMITS.
0156 PM TSTM WND DMG SOUTH BEND 41.68N 86.27W
05/30/2004 ST. JOSEPH IN LAW ENFORCEMENT
SEVERAL TREES DOWN
0150 PM TSTM WND DMG BENTON HARBOR 42.12N 86.45W
05/30/2004 BERRIEN MI LAW ENFORCEMENT
TREE DOWN ACROSS ROAD.
0125 PM TSTM WND DMG KNOX 41.29N 86.62W
05/30/2004 STARKE IN LAW ENFORCEMENT
TREE BLOWN DOWN
&&
STEVENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0119 AM TSTM WND DMG LA PORTE 41.61N 86.71W
05/30/2004 LA PORTE IN LAW ENFORCEMENT
SCATTERED TREES DOWN THROUGHOUT THE COUNTY
&&
STEVENSThe Northern Indiana radar (KIWX), 62 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Law enforcement reported damage to a church northeast of Logansport.
Emergency management reported trees and power lines down with a few power poles down as well.
Law enforcement reported trees and power lines down in Knox.
Law enforcement reported trees down around La Porte.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397897, 5397898, 5397899, 5397900, 5397901.